Alert archive / Michigan / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 79, NWS Grand Rapids, MI

August 28, 2020Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 28, 2020, 11:47 PM EDT for Jackson County, Michigan. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2020, 11:47 PM EDT (03:47 UTC)
Expired
Aug 29, 2020, 12:55 AM EDT
In force
68 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Jackson County, MI

The radar

The Detroit radar (KDTX), 99 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 9:57 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2020-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 961 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2020-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
961 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

822 
WUUS53 KGRR 290347
SVRGRR
MIC075-290515-
/O.NEW.KGRR.SV.W.0079.200829T0347Z-200829T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
1147 PM EDT Fri Aug 28 2020

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Jackson County in south central Michigan...

* Until 115 AM EDT.

* At 1147 PM EDT, severe thunderstorms were located along a line
  extending from 9 miles southwest of Eaton Rapids to near Marshall
  to near Burlington, moving east at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Jackson...             Brooklyn...            Grass Lake...
  Vandercook Lake...     Leoni...               Spring Arbor...
  Napoleon...            Sandstone...           Norvell...
  Pulaski...             Concord...             Horton...
  Springport...          Parma...               Hanover...
  Oak Point...           Tompkins...            Rives Junction...
  Sunset Beach...        Michigan Center...     

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4207 8471 4242 8472 4242 8413 4208 8413
TIME...MOT...LOC 0347Z 279DEG 35KT 4242 8478 4226 8488 4217 8507 

HAIL...0.75IN
WIND...60MPH
 
$$

NJJ
2 follow-up statements
815 
WWUS53 KGRR 290437
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
1237 AM EDT Sat Aug 29 2020

MIC075-290515-
/O.CON.KGRR.SV.W.0079.000000T0000Z-200829T0515Z/
Jackson MI-
1237 AM EDT Sat Aug 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM EDT
FOR SOUTHEASTERN JACKSON COUNTY...

At 1237 AM EDT, severe thunderstorms were located along a line
extending from 5 miles south of Gregory to near Grass Lake to 8 miles
west of Cement City, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Jackson...             Brooklyn...            Grass Lake...
Vandercook Lake...     Leoni...               Spring Arbor...
Napoleon...            Norvell...             Pulaski...
Horton...              Hanover...             Oak Point...
Sunset Beach...        Michigan Center...     Munith...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4207 8471 4213 8471 4226 8441 4242 8423
      4242 8413 4208 8413
TIME...MOT...LOC 0437Z 279DEG 24KT 4239 8412 4220 8427 4208 8450 

HAIL...0.75IN
WIND...60MPH
 
$$

NJJ
552 
WWUS53 KGRR 290455
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
1255 AM EDT Sat Aug 29 2020

MIC075-290505-
/O.CAN.KGRR.SV.W.0079.000000T0000Z-200829T0515Z/
Jackson MI-
1255 AM EDT Sat Aug 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON COUNTY IS
CANCELLED...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled.

A Severe Thunderstorm Watch remains in effect until 200 AM EDT for
south central Michigan.

LAT...LON 4207 8471 4213 8471 4226 8441 4242 8423
      4242 8413 4208 8413
TIME...MOT...LOC 0453Z 279DEG 35KT 4236 8391 4217 8406 4205 8429 

$$

NJJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 7:50 PM EDT, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 28, 7:50 PM EDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
750 PM EDT Fri Aug 28 2020

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 324 PM EDT Fri Aug 28 2020

- Storms tonight, then a dry weekend

- Cooler

&&

.DISCUSSION...(This evening through next Friday)
Issued at 324 PM EDT Fri Aug 28 2020

-- Storms tonight, then a dry weekend --

Low pressure over northwest Wisconsin this afternoon will drag a
cold front eastward across Lower Michigan tonight. Ahead of the
front, sfc based CAPE was in the 2500 j/kg range and LI's were near -
7c. PWATs over 2 inches were also noted. Visible satellite imagery
revealed quite a bit of sunshine south of I-96. The atmosphere will
remain ripe for convective development until the front moves through
tonight. A LLJ will continue to strengthen through early evening
reaching 50 kts north of I-96, but somewhat less than that south of
I-94. We've already seen sfc wind gusts over 50kts across the
southern CWA this afternoon in thunderstorms and that seems quite
possible until the front passes. We'll continue with high pops
through the evening. The main threats are heavy rain and strong
wind.

Cooler air will flow in behind the front. H8 temps fall from 20c to
12c by Saturday morning and only climbs slightly through mid week.
We'll be looking at highs in the 70s and lows in the 50s for much of
the week. An even cooler airmass will arrive by the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 750 PM EDT Fri Aug 28 2020

Scattered to numerous tstms will impact srn Lwr MI through around
06Z tonight. Vsbys may drop to IFR or lower at times as heavy
downpours occasionally impact the terminals.

Locally gusty winds greater than 30kts and large hail are also a
low threat this evening with these storms.

Later tonight and early Saturday (after the storms have ended)
expect MVFR cigs to pour in from the north behind a cold front,
with winds shifting to the northwest and increasing to 10-20 kts.

Lower cigs lifting to VFR levels then scattering out on Saturday
afternoon, although strong/gusty northwest winds of 15-25 kts
likely once deeper mixing commences.

&&

.MARINE...
Issued at 324 PM EDT Fri Aug 28 2020

Cold air flowing in behind the cold front tonight will will cause
waves to build Saturday. These higher waves will be hazardous to
both beach goers and boaters.

&&

.HYDROLOGY...
Issued at 324 PM EDT Fri Aug 28 2020

A very juicy airmass is in place with precipitable water values over
2 inches. Heavy rainfall has already fallen across portions of the
central cwa earlier this morning. Rainfall amounts of 2 to 4 inches
were noted just north of I-96. Fortunately, this was in an area that
was very dry. A cold front just moving through Western Wisconsin
will track across southwest Lower Michigan this evening triggering
another round of storms. Heavy rainfall will be possible resulting
in localized flooding.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from 2 AM EDT Saturday through late
     Saturday night for MIZ037-043-050-056-064-071.

LM...Small Craft Advisory from 2 AM Saturday to 2 AM EDT Sunday for
     LMZ844>849.

&&

SYNOPSIS...04
DISCUSSION...04
AVIATION...Meade
HYDROLOGY...04
MARINE...04
Hazardous weather outlook, Aug 28, 4:10 AM EDT, 19 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
410 AM EDT Fri Aug 28 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-290815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
410 AM EDT Fri Aug 28 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Strong to potentially severe thunderstorms are possible. Heavy
rainfall could result in localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

.SPOTTER INFORMATION STATEMENT...

LMZ844>849-290815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
410 AM EDT Fri Aug 28 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible through Friday night.
Strong winds are the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Wind and waves will be hazardous to both swimmers and boaters
Friday night through Saturday night. First in lingering showers
and storms. A Small Craft Advisory and a Beach Hazard Statement
will be in effect Friday night into Saturday night.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, Aug 28, 5:56 PM EDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
556 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             ASHLEY                  43.19N 84.48W
08/28/2020  M1.75 INCH       GRATIOT            MI   FIRE DEPT/RESCUE

            ASHLEY FIRE DEPARTMENT REPORTED HAIL THE
            SIZE OF GOLF BALLS TO CENTRAL DISPATCH. TIME
            ESTIMATED FROM RADAR.

&&
Local storm report, Aug 28, 7:22 PM EDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
722 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND GST     WHITE CLOUD             43.55N 85.77W
08/28/2020  M53 MPH          NEWAYGO            MI   PUBLIC

            RELAYED BY MEDIA.

&&
Special weather statement, Aug 28, 7:34 PM EDT, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
734 PM EDT Fri Aug 28 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-290145-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, Hart,
Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma,
Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland,
Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek,
and Jackson
734 PM EDT Fri Aug 28 2020

...Thunderstorms to Expand in Coverage This Evening...

Regional radar imagery is indicating thunderstorms starting to
develop across the area. The thunderstorms will continue to develop
through 10 pm this evening, and will linger into the overnight hours.

There is a chance that some of storms could become locally strong to
severe. The main threats would be locally heavy rainfall, wind gusts
to 60 mph, and large hail over an inch in diameter. The threat for
stronger storms will be highest along and south of Interstate 96.

The thunderstorms will then gradually end from Northwest to Southeast
late this evening and overnight tonight.
Local storm report, Aug 28, 10:58 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1058 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     TSTM WND DMG     CEDAR SPRINGS           43.22N 85.55W
08/28/2020                   KENT               MI   PUBLIC

            MULTIPLE TREES AND WIRES DOWN. REPORTED BY
            MULTIPLE MEMBER OF THE PUBLIC.

&&
Local storm report, Aug 28, 11:20 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1120 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TSTM WND GST     2 NNW SAUGATUCK         42.68N 86.22W
08/28/2020  M49 MPH          LMZ845             MI   MESONET

            MESONET STATION XSTK SAUGATUCK PIER.

&&

CAS
Local storm report, Aug 28, 11:42 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1142 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 PM     TSTM WND GST     1 SSE SPRINGFIELD       42.32N 85.23W
08/28/2020  M44 MPH          CALHOUN            MI   ASOS

            ASOS STATION KBTL BATTLE CREEK EXECUTIVE
            AIRPORT.

&&

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:49 PM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa56 min
Aug 28, 9:24 PM EDTSevere Thunderstorm WarningGRRKent, Montcalm, Muskegon, Newaygo66 min
Aug 28, 9:42 PM EDTSevere Thunderstorm WarningGRRKent48 min
Aug 28, 9:44 PM EDTSevere Thunderstorm WarningGRRAllegan61 min
Aug 28, 10:13 PM EDTSevere Thunderstorm WarningGRRIonia32 min
Aug 28, 10:26 PM EDTSevere Thunderstorm WarningGRRIonia, Montcalm40 min
Aug 28, 10:46 PM EDTSevere Thunderstorm WarningGRRClinton, Gratiot44 min
Aug 28, 10:56 PM EDTSevere Thunderstorm WarningGRRBarry, Calhoun, Eaton64 min
Aug 28, 11:25 PM EDTSevere Thunderstorm WarningGRRCalhoun, Kalamazoo50 min
Aug 28, 11:35 PM EDTSpecial Marine WarningGRR55 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.